So, after we washed Samson’s old Medtronic pump, we switched to Omnipod and Loop. We’re having a lot of frustrations with it.
First is that the plastic cannula insertion seems more painful for Samson. He insists on us doing it while he sleeps.
The second, and biggest issue, is that it feels like around day 2 or 3, he will sometimes (not always) have these crazy, unexplained highs. They’re absolutely brutal and are decimating his average BG/A1C (currently estimated at 6.9 ) . Because we have no idea whether insulin is being delivered, we give him a huge amount of insulin and then he may tank and be low – after hours. His normal TDD is like 12 units, but you can see on these days he’s getting way more than that. I suppose these could be hormone highs or something but it’s odd how they all seem to happen on day three.
Here’s a horrible example from Friday night. He went so high it simply said “HI” on his blood glucose meter (so if it’s Freestyle Lite it’s more than 500 or 600 I think?) Then he went as low as 36 afterwards. I injected 4 units that aren’t included in this total of 22.4 units.He has no symptoms of illness or being unwell in any way:
And here’s last night – also at the tail end of the pod’s life. Again, this actually is an underestimate of how much insulin he ostensibly got because I injected 2 units and didn’t record them. I didn’t wait till as long before I switched to a pen injection, so he didn’t go as high, but it still took a prodigious amount of insulin to bring him down:
I guess what I’m wondering is if there’s any way to predict this is what’s happening before it gets to this crazy level. Samson hates injections, so we avoid it until it’s necessary. And changing out his sites too early could wind up meaning we don’t have enough insulin at the end of the month; he’s prescribed 25 units per day.
Or is there any way to fix this problem so it doesn’t happen in the first place? Are there certain areas of the body that seem to have better longevity with the Omnipod? We are used to Looping and don’t want to stop – we can’t switch to the T-slim because Samson’s too light for Control IQ, and would never want to switch to one of the Medtronic hybrid closed loop systems. So other than resurrecting his waterlogged, ancient Medtronic pump to Loop, I’m not sure what we can do and would really like to fix this problem so it isn’t wrecking his A1C and subjecting him to awful nights.
There are some people who just don’t get 3 days from a pod. Like it just doesn’t work as well after a few days. I had a problem with pods when using Humalog, but NovoLog has been much better for me for 3 days.
I think @T1Allison deals with this by just doing the bigger boluses via syringe so that the site does not get saturated.
It might be that you should get a script for 2 day wear, and try switching them out sooner. I know that is not ideal, but it would be better than having frequent bad 3rd day’s.
Also make sure you are using new sites as much as possible.
So we have plenty of extra pods it’s more that a) he hates the pod changes and b) we would need an update to the insulin prescription too, as we’d likely have to toss out the last 30 units every day. We’ve figured out how to inject less than 80 units, but I’ve never managed less than 50…
@TiaG, this is so bizarre. If you told me he was going up like this every day then we’d have some place to start (ISF, Basal Rates, etc.,), but the way you describe it is so bizarre! We have never experienced this with Liam, in fact toward the end of his PODs life cycle, they tend to work BEST for us. What version of Loop are you using? We had a lot of highs like this as well until we switched to the FreeAPS branch and since we’ve switched, it really has been a god-send for the highs we experienced at/during the night times. It of course takes tweaking until the correct settings are there, but once they are set correctly, Liam stays in his range most nights.
For Liam, we have always switched between 4 main sites and we rotate them each time so that he has a total of 8 sites. We use Liam’s upper thighs: both “upper” thighs; both “side” thighs (outer thighs) and each time we come back to the previous spot, we rotate so that we really only use the “same” spot / pod direction once every 9th changeout (every ~ 30 days).
The 8 distinct locations / directions that we have always used and had success with are:
Right thigh top cannula up
Left thigh top cannula up
Right thigh side cannula up
Left thigh side cannula up
Right leg top cannula down
Left leg top cannula down
Right leg side cannula down
Left leg side cannula down
We use only his upper arm/bicep (and rotate every 7 days) for his CGM changeouts.
Also, I extract / save all my used insulin because I figure it may come in handy in the event of a zombie apocolypse (or a time where I lose my employment, etc.) But please know this…you can reach out to me anytime and I will ALWAYS send you guys insulin if you ever need. We also use Novolog and Liam is prescribed more than he uses right now and I have a very big surplus of Insulin.
If you haven’t tried FreeAPS, you may want to switch to that version of loop…it was literally 1000% better for us. Loop in general was 100% better than pre-loop, but FreeAPS was 1000% better than the normal Loop for us. Just having the ability for Loop to give small incremental boluses every 5 minutes staves off the highs from ever occurring. Normal Loop uses “BASAL” rates for giving extra insulin and, for us, that just wasn’t near enough to cover his hormone spikes.
Not best practice, but because my son was a catcher, we have placed the CGM in almost the exact same place on the same arm for >6 months with no issue showing up. So while we are religious about moving the infusion site, we don’t worry so much about the CGM site.
Also, I’m sure this is a dumb question but you’re doing finger sticks to verify high BGs of course. I know this goes without saying and it’s probably silly for me to even ask it, but many times our CGM is just wrong. More times than not, when his CGM goes to something crazy like jumping to 250 double arrows up from 120…we do a finger stick only to find out he’s really 150 instead of 250.
We use FreeAPS too I think it may just be some kind of site reaction. I don’t know what else it could be??? in fact, the HI day was on his butt, on a site we almost never have used before, and it was fine the first two days.
That is certainly strange. I wish I had some answers to help you guys out. So sorry Samson is having issues with the POD injections. Liam is finally over that and even helps me pinch up his skin now during the shots. It took 2 years of screaming bloody murder though for him to get to that point. So sorry you guys are going through this rough time. Have you noticed a pattern at all for SITES that may just be bad spots? i.e., does it happen no matter where you put the POD…on day 3? Or is there one spot that causes it more often than other spots? Does it happen every single day 3?
If I wear a pod in an area that moves a lot, gets sat up against or slept on, then Day 3 can be pretty brutal. That makes for a big challenge for me for pod placement…much less for an active little boy!
I have a tween friend who can wear her pods exclusively and repetitively on her abdomen without issue. She sleeps on them without any problem.
I wonder if podding is really hit or miss for people…and for me I wonder if I’d have any better luck on a different pump with different infusion set options or not. My A1C is higher on the pod…but my QOL is way higher than it was on shots.
Yes, this is the case for me, too. Could this be what is going on with Liam, esp as these spikes are occurring at night when the pod may be getting slept on? Could you try placing them on the lower stomach where it would not be likely to be slept on and see if that helps?
And for me. Omnipod users seem more prone to tunneling, and I wonder if that’s what’s happening here but without the obvious backup of insulin to the surface, just poorer absorption. @TiaG, have you noticed whether there’s any link between the “sometimes (not always)” problem days and the pod being on a particular part of the body – one that moves more or gets jostled more?
If you’re going to stick with the Omnipod, you might set up a basal profile for Day 3 that ramps up basals starting around 3 p.m. and see if that helps control the 5 p.m. rise. Unfortunately you can’t set separate profiles for IC ratio or correction factor, so you’d have to remember to change those on Day 3. A lot of hassle, though.
Assuming it’s an absorption issue (it sure sounds like it is), try a warm compress at the site before you start adding a lot of insulin. My Bg will fall rapidly in response to the insulin that’s pooled at the cannula tip when I do this. The response can be surprisingly rapid.
At least, it’ll help you confirm that it’s absorption that’s the issue.
Other than the basic concept, I know absolutely nothing about Omnipod. But how does one apply a warm compress to an area covered by an Omnipod pump? Won’t you just warm up the pod and not the infusion site?
If you do manage to apply enough heat to warm the site, how much will the pod be heated up? Wouldn’t excessively heating the pod be a potential source of problems?